Missouri, 2007

Damaging Winds in Missouri, August 12, 2007

August 12, 2007 · NWS DVN · 4 events in 2 counties and zones

A bowing line of showers and thunderstorms moved through northeast Missouri producing damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A bowing line of showers and thunderstorms moved through northeast Missouri producing damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 12, 4:00 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 4:00 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT SUN AUG 12 2007

.UPDATE...
JUST SENT A QUICK UPDATE TO THE ZFP/GRIDS WITH TSRA COMPLEX MOVING
INTO WRN IA.  DISTANCE/TIME TOOL SHOWS SRN END OF COMPLEX MOVING
ALMOST DUE EAST AT AROUND 45KTS.  IF THIS MOVEMENT IS MAINTAINED IT
WOULD REACH OUR SRN CWA AROUND 02-03Z.  EVEN WITH THE CURRENT
MOVEMENT IM NOT CONVINCED IT WILL REACH SE IA/NE MO WITH MODEL
SOLUTIONS HOLDING THE CONVECTION TO OUR WEST AND SW OVER NIGHT.  SO
KEPT THE POPS IN THE LOW CHANCE RANGE.  IF SYSTEM CONTINUES ITS
EASTERLY PATH...THEN WILL NEED TO RAISE POPS AGAIN.  WILL WATCH THE
SYSTEM THE NEXT COUPLE OF HOURS AND TRY TO MAKE ANY NEEDED
ADJUSTMENTS BY 02Z. ...DLF...

&&

.SYNOPSIS...
HIGH PRESSURE OVER NORTH DAKOTA MOVING EAST WITH NORTH TO NORTHEAST
WINDS AT 5 TO 15 MPH BRINGING IN SLIGHTLY COOLER AND DRIER AIR
INTO FORECAST AREA.  UPPER AIR ANALYSIS SHOW QUIET RIDGING NEXT 24
HOURS TO KEEP REGION DRY WITH FRONT TO SOUTH AND WEST. VERIFICATION
OF SURFACE TEMPS AT 18Z SUGGEST MOST/ALL SOLUTIONS A BIT TOO WARM
WITH AIR OVER NORTHERN PLAINS SUPPORTING SOME TEMPORARY RELIEF TO HOT
AND HUMID CONDITIONS NORTHEAST 1/2 TO 2/3 AREA.

 &&

.SHORT TERM...TONIGHT AND TOMORROW...
LOWER DEWPOINTS TO MOVE INTO AREA ESPECIALLY MID EVENING ON DUE TO
NORTHEAST WINDS.  ISOLATED CONVECTION TO FIRE THIS EVENING IN
NORTHERN MISSOURI ALONG FRONT BUT OUTSIDE OUR CWFA SO HAVE REMOVED
POPS. MONDAY...REMOVED POPS WITH FORCING WELL UPSTREAM THOUGH SOME
CLOUDS AND POSSIBLE SPRINKLES FROM DYING SHOWERS FAR WEST SECTIONS
POSSIBLKE TOMORROW...PASS FOR LATER SHIFTS TO CONSIDER. PARTLY CLOUDY
SKIES AND EAST WINDS WILL KEEP TEMPERATURES IN THE 80S WITH SOME
AROUND 90F MAX TEMPS FAR SOUTH WITH LOWER DEWPOINTS...ESPECIALLY
ALONG AND EAST OF MISSISSIPPI RIVER.  ..NICHOLS..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.
PAST TWO CYCLES OF THE GLOBAL MODELS STRENGTHEN THINKING FROM
YESTERDAY THAT THIS WILL BE AN VERY ACTIVE WX WEEK. PROBABILITY IS
HIGH FOR ABOVE NORMAL RAINFALL WITH NUMEROUS (NEAR DAILY MCS) EVENTS
EXPECTED AND AS YESTERDAY HAVE GONE WITH NAMES TO HELP KEEP THINGS
STRAIGHT. SINCE NONLINEAR PROCESSES ARE DOMINATING...DRY WX IS
EXPECTED DURING PART OF EACH PERIOD BUT NEAR IMPOSSIBLE TO TIME.
ADDITIONALLY...WITH THE SUN MOVING SOUTH AT 25 MILES PER DAY...A NET
RADIATIVE LOSS IS NOW DEVELOPING FOR AREAS ALONG AND NORTH OF 45
DEGREES LATITUDE WHICH TRANSLATES INTO MODELS UNDERESTIMATING THE
STRENGTH OF FRONTS IN THE EXTENDED. BAROCLINIC ZONE OVER CWFA POINTS
TO LARGE TEMPERATURE GRADIENTS AS WELL WITH AN EAST WEST FRONT
STALLED OUT ACROSS THE FAR SOUTHERN CWFA FOR MUCH OF THE WEEK.

STRONG MOISTURE/WIND CONVERGENCE POINT TO MCS (BRAVO) DEVELOPING
MONDAY EVENING IN SOUTHERN MN/NORTHERN IA AND AFFECTING THE CWFA
LATE MONDAY NIGHT/TUESDAY MORNING. NORTH THIRD IS MOST AT RISK.
BOUNDARIES LEFT OVER FROM THIS MCS SHOULD HELP FIRE DIURNAL
CONVECTION IN THE AFTERNOON/EVENING. ATMOSPHERE THEN RELOADS LATE
TUESDAY NIGHT IN ANTICIPATION OF MCS (CHARLIE). POSSIBILITY EXISTS
THAT MCS (CHARLIE) MAY NOT ARRIVE UNTIL WEDNESDAY. HOWEVER...LLJ
ALONG WITH MOISTURE/WIND CONVERGENCE IS STRONGER SO THIS MCS COULD
BE QUITE STRONG WITH A SIGNIFICANT COLD POOL.

SMOOTHING OF FEATURES IS APPARENT BY WEDNESDAY NIGHT/THURSDAY. MCS
(DELTA) MAY OR MAY NOT OCCUR. HOWEVER...BOUNDARIES LEFT OVER BY MCS
(CHARLIE) SHOULD AID IN FIRING SOME CONVECTION WEDNESDAY
NIGHT/THURSDAY. NICE CANADIAN HIGH TO TEMPORARILY PUSH THE STALLED
FRONT SOUTH ON FRIDAY/FRIDAY EVENING ALLOWING LOWER TEMPERATURES/DEW
POINTS INTO THE AREA.

FRIDAY EVENING THE NEXT DISTURBANCE INITIATES MCS (ECHO) WESTERN
IOWA WHICH WILL ARRIVE LATE FRIDAY NIGHT/SATURDAY. BOUNDARIES LEFT
OVER FROM THIS MCS SHOULD RESULT IN DIURNAL CONVECTION SATURDAY
AFTERNOON/EVENING. MCS (FOXTROT) SHOULD INITIATE IN NORTHERN IOWA OR
SOUTHERN MINNESOTA SATURDAY EVENING AS THE LLJ STRENGTHENS AND
SHOULD ARRIVE LATE SATURDAY NIGHT/SUNDAY.          ...08...

&&

.AVIATION...
FAIR SKIES WITH VFR CONDITIONS AS SURFACE HIGH PRESSURE DOMINATES
THOUGH PERIOD PRODUCING LIGHT NORTHEAST AND THEN EAST WINDS. SOME
LIGHT FOG SHOULD DEVELOP AFTER MIDNIGHT WITH 2 TO 5 MILES...LOCALLY
BRIEFLY 1 MILE OR LESS FAR WEST AND SOUTHWEST SECTIONS FROM 07Z TO
12Z...OR THE CID/BRL TAFS.    ..NICHOLS..

 &&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/08
Hazardous weather outlook, Aug 12, 3:54 AM CST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN AUG 12 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES IN THE LOW TO MID 90S AND CONTINUING HUMIDITY TODAY
WILL COMBINE TO PRODUCE HEAT INDICES OF 100 TO 105 DEGREES IN
PORTIONS OF SOUTHEAST IOWA...FAR WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

A WEAK COLD FRONT WILL SAG TO JUST SOUTH OF THE OUTLOOK AREA THIS
MORNING. A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR
THIS BOUNDARY THIS AFTERNOON AND EVENING...GENERALLY ALONG AND
SOUTH OF HIGHWAY 34. IF STORMS DO MANAGE TO FORM...THERE IS A LOW
CHANCE THAT A FEW STORMS WILL PRODUCE DAMAGING WINDS OR HAIL.

AFTER MIDNIGHT SOME SHOWERS AND STORMS ARE POSSIBLE NORTHWEST OF A
LINE FROM FAIRFIELD TO DUBUQUE. THESE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY NIGHT AND TUESDAY MORNING ANOTHER COLD FRONT WILL MOVE
THROUGH THE AREA...BRINGING SHOWERS AND THUNDERSTORMS TO BOTH
PERIODS. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS. FURTHER DETAILS WILL BECOME
AVAILABLE AS WE GET CLOSER TO THIS EVENT.

THE NEXT CHANCES FOR PRECIPITATION WILL BEGIN ON TUESDAY NIGHT AND
EXTEND INTO THURSDAY WITH YET ANOTHER WEAK EAST WEST EXTENDING
BOUNDARY DRAPED ACROSS THE AREA. MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THIS PERIOD. IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 12, 7:16 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN AUG 12 2007

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-130300-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
816 PM CDT SUN AUG 12 2007

...SEVERE STORMS POSSIBLE LATE THIS EVENING...

A LINE OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL IOWA AND EXTREME
NORTHEAST MISSOURI IS EXPECTED TO REACH THE MISSISSIPPI RIVER BY
LATE THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS.

AT 8 PM THE LINE OF STORMS EXTENDED FROM JUST SOUTH OF DES MOINES
THROUGH LAMONI AND GRANT CITY IN NORTH CENTRAL MISSOURI. THE LINE
WAS MOVING TO THE SOUTHEAST AND IS EXPECTED TO REACH THE FAIRFIELD...
MOUNT PLEASANT...FARMINGTON AND MEMPHIS AREAS BETWEEN 9 PM AND 10 PM.
THE STORMS ARE EXPECTED TO CROSS THE MISSISSIPPI RIVER BETWEEN 10
PM AND 11 PM.

THESE STORMS HAVE BEEN PRODUCING 60 TO 70 MPH WINDS AS THEY MOVED
THROUGH SOUTHWEST AND SOUTH CENTRAL IOWA EARLIER THIS EVENING.
THE STORMS ARE EXPECTED TO WEAKEN SOME AS THEY MOVE INTO SOUTHEAST
IOWA AND NORTHEAST MISSOURI...HOWEVER THEY MAY STILL BE CAPABLE OF
WIND GUSTS AS HIGH AS 60 MPH. THE GREATEST THREAT OF DAMAGING
WINDS THROUGH 11 PM WILL BE ALONG AND SOUTH OF A KEOSAUQUA...FORT
MADISON LINE.

DLF

The radar

The Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
August 12, 8:35 PM CST
Where
Scotland County, 0.87 mi SW of Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -92.340

Wind gusts were estimated to be between 50 and 60 mph near Downing, MO.

Thunderstorm Wind, Scotland

When
August 12, 8:40 PM CST
Where
Scotland County, 0.87 mi SW of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -92.090

Wind gusts were estimated to be between 50 and 60 mph in Rutledge, MO.|

Thunderstorm Wind, Scotland

When
August 12, 8:50 PM CST
Where
Scotland County, 0.69 mi S of Sand Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -92.130

Wind gusts were estimated to be 60 mph just west of Rutledge, MO.|

Thunderstorm Wind, Clark

When
August 12, 9:20 PM CST
Where
Clark County, Kahoka
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.420, -91.720

Winds estimated to be 65 mph blew down a tree and some power lines in Kahoka, MO.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56830, 56831, 56832, 56833.